Rhode Island, 2014

Winter Weather in Rhode Island, December 9, 2014

December 9, 2014 · NWS BOX · 1 event in 1 county or zone

A strong coastal storm brought wintry precipitation, heavy rain, and strong winds to much of southern New England. A mix of precipitation brought freezing drizzle, snow, and sleet to northwestern portions of the area while heavy rain was widespread across southeastern Massachusetts and Rhode Island, as well as portions of northern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong coastal storm brought wintry precipitation, heavy rain, and strong winds to much of southern New England. A mix of precipitation brought freezing drizzle, snow, and sleet to northwestern portions of the area while heavy rain was widespread across southeastern Massachusetts and Rhode Island, as well as portions of northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 9, 10:58 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 9, 10:58 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1058 AM EST TUE DEC 9 2014

.SYNOPSIS...
A SIGNIFICANT COASTAL STORM WILL IMPACT THE REGION TODAY WITH
WINTRY PRECIPITATION AND HEAVY RAIN...ALONG WITH STRONG TO
DAMAGING WINDS. LEFTOVER LIGHT SNOW AND RAIN SHOWERS WILL PERSIST
WEDNESDAY AND THURSDAY. SLOW IMPROVEMENT IS EXPECTED FRI INTO THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
1040 AM UPDATE...
TEMPS HAVE BEEN SLOWLY BUT STEADILY RISING ACROSS E MA/RI/NE CT
THROUGH 15Z...BUT HOLDING RIGHT AROUND FREEZING FROM THE INTERIOR
MERRIMACK VALLEY THROUGH CENTRAL AND NW MA. NOTING THAT TEMPS HAVE
BEEN WARMING ALOFT WITH RATHER STRONG LOW LEVEL INVERSION AS SEEN
ON 12Z KOKX SOUNDING /UP TO +5C AT 866 MB AND FREEZING LEVEL UP TO
6500 FT/...SO TENDING TO MIX DOWN WITH THE AREA OF HEAVY RAINFALL
MOVING INTO S COASTAL AREAS. THIS WILL HELP TEMPS RISE EVEN ACROSS
INLAND AREAS AS THE SLUG OVER HEAVY PRECIP MOVES IN.

NOTING 1005 HPA LOW PRES JUST NE OF THE DELMARVA PENINSULA AT
15Z...WHICH APPEARS PRETTY MUCH ON TRACK THOUGH TUCKED A BIT
CLOSER TO THE COAST.

NOTING REPORTS OF 0.75 TO 1 INCH/HR RAINFALL RATES ACROSS S CT AND
LONG ISLAND OVER THE LAST HOUR OR TWO. THIS...ALONG WITH GUIDANCE
FROM NESDIS SATELLITE PRECIP ESTIMATE REPORTING A MAX PWAT PLUME
OF 1.65 INCHES WELL S OF LONG ISLAND EARLIER THIS MORNING. VERY
COLD CLOUD TOPS ALSO NOTED S OF LONG ISLAND. DRY SLOT NOTED ON NE
REGIONAL 88D RADAR E OF KACY...WHICH WILL SLOWLY SHIFT N-NE DURING
THE DAY. ALSO NOTED 06Z GFS OP RUN SUGGESTING UP TO 1.5 TO 2 INCH
RAINFALL RATES IN TWO 6-HOUR PERIODS BETWEEN NOW AND 00Z MOVING
ACROSS RI/E MA. CONSIDERING THE NESDIS OBSERVATIONS...FELT THIS
WAS NOT TOO BAD SO UPDATED TO INCREASE PRECIP AMOUNTS. THIS GIVES
STORM TOTAL PRECIP OF 2.5 TO 3.5 INCHES...WHICH MAY LEAD TO
LOCALIZED URBAN AND POOR DRAINAGE FLOODING ACROSS RI/E MA.

HAVE UPDATED FORECAST TO INCLUDE HEAVY RAINFALL MENTION TO THE
FORECAST. WILL ALSO MONITOR FOR THE CHANCE OF ANY THUNDER THAT MAY
NEED TO BE ADDED ACROSS S COASTAL RI/MA. NOTING C/G LIGHTNING TO
THE E OF THE DRY SLOT. ALSO UPDATED TEMPS/DEWPTS TO BRING
CONDITIONS CURRENT. REMAINDER OF FORECAST IN PRETTY GOOD SHAPE.

PREVIOUS DISCUSSION...

* SYNOPTICALLY...

PRESENT OFFSHORE LOW OFF THE MID-ATLANTIC CONUS BECOMES USURPED BY
AN AMPLIFYING TROUGH DIGGING THROUGH THE E-CONUS. ACROSS A REGION OF
FAVORABLE BAROCLINICITY / ATTENDANT DYNAMICS / STRONG FORCING AND
DEEP-LAYER ASCENT YIELDS A RAPIDLY DEEPENING AREA OF LOW PRESSURE
OFF THE DELMARVA PENINSULA THIS MORNING LIFTING N INTO S NEW ENGLAND
BY EVENING. THE LOW BECOMES STALLED AND CUTOFF FROM THE MEAN FLOW UP
AGAINST HIGH PRESSURE ON NEARLY ALL SIDES AS WE GO INTO THE WEEK.

* HEAVY RAIN AND FLOODING...

AS THE LOW DEEPENS...EXPECT DECENT LOW-LEVEL TROWALING OF THE
WARM-CONVEYER-BELT BENEATH THE RRQ/LFQ OF ATTENDANT UPPER-LEVEL
JET AXES. COMBINATION OF THE CONVERGENT LEADING NOSE OF ISENTROPIC
UPSLOPE LENDING TO THE TIGHTENING OF THE THERMAL GRADIENT AGAINST
NEIGHBORING HIGH PRESSURE YIELDING STRONG FRONTOGENETICAL FORCING
IN A REGION OF MINOR -EPV INSTABILITY BENEATH AFOREMENTIONED DEEP
LAYER ASCENT LIKELY TO RESULT IN A ROUGHLY W-E BANDING SETUP OF
HIGHER WSR-88D RETURNS WITHIN A WIDESPREAD COMMA-SHAPED PRECIP
FIELD ALONG THE N-PERIPHERY OF THE H85 LOW WITH THE FRONT-END
THUMP OF PRECIP ANTICIPATED AROUND MIDDAY AND PERSISTING INTO
EARLY EVENING.

WILL EXPAND THE FLOOD WATCH TO INCLUDE CAPE COD AND NANTUCKET.

WITH HEIGHT OF THE E-NE WINDS AND HEAVY RAIN CONCURRENT WITH
TIMING OF HIGH TIDE CENTERED AROUND 1 PM BELIEVE SURGE ALONG WITH
BUILDING WAVE HEIGHTS /SEE THE MARINE DISCUSSION BELOW FOR MORE
DETAILS/ WILL RESULT IN POOR-DRAINAGE ISSUES FOR COASTAL
COMMUNITIES. ANTICIPATE DRAINS TO BACK-UP BECOMING OVER-TOPPED
RESULTING IN SUSCEPTIBLE LOW- LYING AND POOR-DRAINAGE AREAS TO
BECOME FLOODED.

AM ALSO CONCERNED FOR EVEN THOSE COMMUNITIES WITHIN THE COASTAL
PLAIN IN VICINITY OF RIVERS THAT ARE INFLUENCED BY THE TIDE /I.E.
TAUNTON RIVER...LOWER CONNECTICUT/. COULD ALSO SEE SOME EXACERBATED
FLOOD ISSUES FOR THESE AREAS.

OTHERWISE REMAINDER OF THE FLOOD WATCH REMAINS IN PLACE. PWATS OF
1.25-INCHES FORECAST /ROUGHLY +2 STANDARD DEVIATIONS ABOVE-NORMAL/
AND FORECAST RAINFALL AMOUNTS OF 2-3 INCHES WITH LOCALLY HIGHER
AMOUNTS ANTICIPATED. GROUND IS PRETTY SOLID /IMPERVIOUS/ THUS EXPECT
MOST OF THE RAINFALL TO BECOME RUNOFF. MAJORITY OF MAINSTEM RIVERS
OVER THE INTERIOR SHOULD BE ABLE TO HANDLE THE RAIN...SO CONCERNS
LIE IN THE REALM OF URBAN / POOR DRAINAGE FLOODING...ESPECIALLY IF
DRAINS ARE STILL LEAF-CLOGGED. BIGGEST AREA OF CONCERN IS WITHIN THE
METRO-AREA CORRIDORS...ESPECIALLY BOSTON-PROVIDENCE. MAY NEED TO
EXPAND THE WATCH ACROSS N-CENTRAL AND NW MA PENDING THE TIMING AT
WHICH WINTRY-PRECIP TYPES TRANSITION TO RAIN.

* WINTRY PRECIPITATION...

OUTCOMES DEPENDENT ON THERMAL FIELDS ALOFT...WHERE AROUND H925-H85
BY MORNING CONDITIONS ARE WARMING CONSIDERABLY UP AGAINST COLDER AIR
AND HIGH PRESSURE SITUATED N/W. A SW-NE FREEZING LINE AROUND NW-CT
INTO S NH INITIALLY MODIFIES NW AS THE LOW DEEPENS RESULTING IN THE
INCREASE OF THE SE WARM-MOIST-CONVEYER-BELT. EXPECT THICKNESSES
TO GRADUALLY RISE DURING THE HEIGHT OF THE EVENT INTO EVENING.

AT THE SURFACE...AREAS BELOW FREEZING ERODE WITH INCREASING ONSHORE
E/NE-WINDS DURING THE MORNING /MORE ON THAT LATER/. UNCERTAINTY
CONTINUES WITH 09.0Z HIGH-RES MODELS DIFFERING IN TIMING OF EROSION.
AS MENTIONED IN PRIOR DISCUSSIONS...FOR AREAS THAT ARE WITHIN OR
ON THE CUSP OF BELOW-FREEZING TEMPERATURES BY 1-2C...LINGERING AN
HOUR OR TWO MORE OR LESS CAN MAKE ALL THE DIFFERENCE WITH REGARDS
TO WINTER-WEATHER HEAD-LINES. H975-925 AGEOSTROPHIC FLOW IS
NOTABLY PERSISTENT AND STRONG OUT OF THE W AS THE LOW INTENSIFIES
TOWARDS S NEW ENGLAND. BUT NOT MUCH OF A N-COMPONENT NOR FROM
ARCTIC-SOURCE REGIONS...SO BELIEVE THIS WILL DO LITTLE TO MAINTAIN
/ PERSIST COLD AIR OVER THE REGION AGAINST STRONG ONSHORE E-FLOW.

WILL GO CLOSE TO THE NEAR-TERM HIGH-RES GUIDANCE WHILE INCORPORATING
THE WRF-NMM WITH REGARDS TO THERMAL FIELDS...WHICH ARE HANDLING THE
SURFACE TEMPERATURES DECENTLY. PREFERENCE TO THE 09.0Z ECMWF IS ALSO
GIVEN ESPECIALLY WHEN EVALUATING H100-H85 THICKNESSES. ONLY WRF-ARW
AND RAP LEAN ON THE WARM SIDE OF THE GUIDANCE OVER ALL OTHERS.
ALSO WILL GO WITH A TOP-DOWN APPROACH TOWARDS PRECIPITATION-TYPE
THAT INCORPORATES THE INCREASING MOISTURE FROM THE S WITHIN OR
ABOVE THE DENDRITIC GROWTH ZONE REGION.

SO OVERALL...EXPECTING THE GRADUAL EROSION OF THE COASTAL-FRONT WITH
INCREASING ONSHORE E-FLOW. PUSH OF WARMER AIR ALOFT AHEAD OF THE
DEEPENING LOW WILL RESULT IN PRECIP-TYPE TRANSITION FAIRLY QUICKLY
TO A SLEET / FREEZING RAIN MIX. THIS HAS SUBSEQUENTLY BUMPED DOWN
SNOWFALL AMOUNTS RESULTING IN A RANGE OF 2-4 INCHES ACROSS NW MA.
MOST OF THE REGION CHANGES OVER TO RAIN BY LATE MORNING INTO MIDDAY
WITH ONLY THE HIGHER ELEVATIONS OF THE BERKSHIRES CONTINUALLY UNDER
THE THREAT OF FREEZING RAIN.

HAVE DROPPED WINTER-STORM WATCHES AND REPLACED WITH WINTER WEATHER
ADVISORIES. HAVE TRIMMED THE EASTERN-EXTENT WITH EROSION OF THE
COASTAL FRONT AND THE SURGE OF WARMER AIR ONSHORE. AGAIN...THE
THERMAL FIELDS DISCUSSION ABOVE GIVE AN INDICATION OF PREFERRED
MODEL GUIDANCE. SHOULD SEE WINTER WEATHER HEADLINES DROP MAINLY
AROUND THE MIDDAY HOURS.

MID-LEVEL DRY-SLOT WRAPPING INTO A DEVELOPING OCCLUSION BEGINNING
TUESDAY EVENING SHOULD RESULT IN A LULL OF PRECIPITATION AS WE GO
INTO WEDNESDAY MORNING.

* STRONG TO DAMAGING WINDS...

NOTING E-WINDS 1-2 KFT AGL WILL BE AROUND 55 MPH AROUND THE MIDDAY
INTO AFTERNOON HOURS...THE PRESENCE OF WARMER AIR ALOFT LENDING TO
AN INVERSION JUST ABOVE THE SURFACE MAKES IT DIFFICULT TO CONSIDER A
HIGH WIND WARNING. THIS DESPITE WARMER AIR WIGGLING ITS WAY UP FROM
THE S AT THE SURFACE...AND A WARMER OCEAN /THOUGH NOW AROUND THE LOW-
50S/. BOUNDARY-LAYER MIXING WILL BE LIMITED. HIGH-END WIND ADVISORY
CRITERIA IS EXPECTED...BUT DO NOT EXPECT WIDESPREAD GUSTS EXCEEDING
HIGH WIND WARNING CRITERIA. THUS WENT WITH THE WIND ADVISORY.

COULD PRECIPITATION-DRAG PROCESSES BRING FASTER MOMENTUM TO THE
SURFACE? YES...IT IS QUITE POSSIBLE...EVEN IF THUNDERSTORMS ARE IN
THE MIX WHICH IS IN THE FORECAST FOR THE FAR SE-WATERS ADJACENT TO
THE CAPE AND ISLANDS. HAVE GONE WITH THE HEADLINES THAT CONVEY THE
HIGHEST CONFIDENCE.

* COASTAL FLOODING...

SEE TIDES/COASTAL FLOODING SECTION BELOW FOR DETAILS.

&&

.SHORT TERM /WEDNESDAY/...
SEE LONG TERM SECTION BELOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

 * LINGERING RAIN/SNOW SHOWERS INTO THU AS CLOSED LOW SLOWLY EXITS
 * IMPROVING CONDITIONS FRI INTO THIS WEEKEND

DECENT MODEL AGREEMENT BOTH AT THE SURFACE AND ALOFT WEDNESDAY
INTO FRIDAY. MORE SIGNIFICANT DIFFERENCES ARISE FRIDAY NIGHT INTO
EARLY NEXT WEEK. AS SUCH...FAVORED A CONSENSUS BLEND TO UPDATE
THIS PORTION OF THE FORECAST. THIS WAS TO SMOOTH OVER THE MINOR
DIFFERENCES INTO FRIDAY...AS WELL AS MINIMIZE ERROR AFTER THAT
POINT.

CLOSED LOW WILL BE SLOW TO EXIT NEW ENGLAND...AND 09/00Z GUIDANCE
MODELS CONTINUE TO SHOW A DEEP UPPER LOW OVER NORTHERN NEW ENGLAND
FINALLY MOVING OUT TO SEA SATURDAY NIGHT. ONE OF THE PRIMARY
ISSUES WITH THIS FORECAST WILL BE THE AMOUNT OF MOISTURE
AVAILABLE. THINKING THERE WILL BE ENOUGH TO KEEP SKIES MOSTLY
CLOUD INTO FRIDAY NIGHT. HOW MUCH WILL BE LEFTOVER TO US IN
GENERATING PRECIPITATION IS ANOTHER MATTER. CONTINUED THE PREVIOUS
FORECAST OF A GRADUAL DRYING OUT PROCESS FRIDAY INTO SATURDAY.
HIGH PRESSURE SHOULD BE IN CONTROL OF OUR WEATHER SUNDAY INTO
MONDAY.

NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED THROUGH THIS
PERIOD.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY MORNING/...

12Z UPDATE...

TODAY INTO TONIGHT...MODERATE CONFIDENCE.

MIX OF MVFR-IFR CIGS / VSBYS WITH MAINLY +RA. AN ISOLATED TSRA IS
POSSIBLE FOR FAR SE-COASTAL TERMINALS. OTHERWISE GRADUAL EROSION
TO N/W OF FZRA/PL/SN INTO THE EARLY-AFTERNOON HOURS DURING WHICH
TIME WINDS WILL INCREASE OUT OF THE E WITH STRONGEST GUSTS ALONG
THE E-SHORELINE MAINLY AROUND 40 KT WITH LOCALLY HIGHER GUSTS UP
TO 50 KT. WILL ALSO SEE AN ACCOMPANYING LLWS THREAT WITH WINDS
AROUND 2 KFT AGL OUT OF THE E AROUND 60 KTS.

KBOS TERMINAL...MODERATE CONFIDENCE.

FEEL CONFIDENT WITH TRENDS BUT NOT SO MUCH WITH SPECIFICS. HIGH
CONFIDENCE OF CONTINUED +RA WITH INCREASING E-WINDS. GUSTS UP TO
40 KT ANTICIPATED TOWARDS THE MIDDAY HRS. WIND ADVISORY LENDING
TO ISSUANCE OF AIRPORT WEATHER WARNING.

KBDL TERMINAL...MODERATE CONFIDENCE.

FZRA PERSISTING INTO THE EARLY-MORNING HOURS...THEN CHANGING OVER
TO RAIN. NOT ABSOLUTELY CERTAIN ON TIMING BUT CONFIDENT WITH
TRENDS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY THROUGH THURSDAY...MODERATE CONFIDENCE. MVFR/IFR IN
SCATTERED RAIN OR SNOW SHOWERS.

FRIDAY...MODERATE CONFIDENCE. MVFR IN ISOLATED RAIN/SNOW SHOWERS.

SATURDAY...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.

1030 AM UPDATE...

THROUGH THIS AFTERNOON NOTING SEAS HAVE INCREASED TO 10-15 FT ON
THE OUTER WATERS AND EVEN PUSHING INTO MASS BAY ON THE E FETCH.
HAVE UPDATED TO INCREASE THE SEAS TO AT LEAST THESE LEVELS. EXPECT
STRONGEST WINDS TO PUSH INTO THE WATERS. GUSTS UP TO 33 KT REPORTS
AT BUOY 44020 /NANTUCKET SOUND/ AND 31 KT AT BOTH MASS BAY BUOYS
WITH 35 KT GUSTS AT THE BUZZARDS BAY TOWER AT 15Z. FORECAST
THROUGH TODAY PRETTY MUCH ON TRACK.

PREVIOUS DISCUSSION...
HAVE GONE WITH STORM WARNINGS FOR THE OUTER WATERS WITH THE
EXPECTATION OF GUSTS AROUND 45-50 KT. BUT GREATER CONFIDENCE OF
THE INNER WATERS REACHING HIGH-END GALE WARNING CRITERIA
PERMITTED THE DISCONTINUING OF THE STORM WATCH. CAN NOT RULE OUT
AN ISOLATED GUST UP TO 50 KTS OVER THE INNER WATERS...BUT WITH IT
NOT ANTICIPATED TO BE WIDESPREAD...KEPT WITH GALE WARNINGS.
STRONGEST E-WINDS OCCURRING TOWARDS THE MIDDAY AND CONTINUING INTO
THE EARLY EVENING HOURS.

SEAS BUILDING 15 TO 20 FEET WITH INCREASING E WINDS AHEAD OF A
DEEPENING AREA OF LOW PRESSURE OF THE DELMARVA PENINSULA PRESENTLY
AS IT LIFTS N INTO S NEW ENGLAND TOWARDS THIS EVENING. EXPECT
ACCOMPANYING HEAVY RAIN WHICH WILL YIELD VISIBILITY RESTRICTIONS
ON THE WATERS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY THROUGH THURSDAY...MODERATE CONFIDENCE.

SMALL CRAFT ADVISORIES WILL LIKELY NEED TO CONTINUE THROUGH
THURSDAY NIGHT ACROSS THE OCEAN-EXPOSED COASTAL WATERS...MAINLY
DUE TO ROUGH SEAS. THERE COULD ALSO BE SOME WEST/SOUTHWEST GUSTS
UP TO 25 KT AS WELL. ALSO SHOULD SEE LEFTOVER SCATTERED RAIN/SNOW
SHOWERS.

FRIDAY INTO SATURDAY...MODERATE CONFIDENCE.

SLOW IMPROVEMENT CONTINUES WITH DIMINISHING WINDS AND SEAS. SEAS
SHOULD FINALLY DROP BELOW 5 FT ACROSS ALL BUT THE OUTERMOST
COASTAL WATERS FRI EVENING...THEN REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS ACROSS ALL WATERS SATURDAY.

&&

.HYDROLOGY...
UPDATED 950 AM TUE...

EXPANDED FLOOD WATCH TO INCLUDE MARTHAS VINEYARD AND BLOCK ISLAND.
ALTHOUGH RAINFALL TOTALS WILL BE 1.5 TO 2.5 INCHES...COMBINATION
OF RAINFALL AND RISING TIDE THROUGH EARLY AFTERNOON MAY LEAD TO
SIGNIFICANT FLOODING ESPECIALLY ON E/SE SHORELINES. BUOYS
REPORTING 5-6 FT SEAS ON NANTUCKET SOUND AND 11 FT SE OF BLOCK
ISLAND. SIMILAR SITUATION FOR CAPE COD AND NANTUCKET.

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR SIGNIFICANT URBAN
FLOODING...ESPECIALLY IN RI AND E MA. ALREADY SEEING RAINFALL
RATES OF NEARLY 2 INCHES PER HOUR ACROSS SOUTHERN CT /KSNC ASOS/
WHICH WILL TRANSLATE OVER OUR AREA BY EARLY AFTERNOON. SOME OF THE
URBAN HOT SPOTS SUCH AS PEABODY...FALL RIVER...NEW BEDFORD AND
CRANSTON MAY BE ESPECIALLY VULNERABLE TO FLOODING. TOTALS OF 2 TO
3 INCHES ARE EXPECTED WITH A FEW 3 OR 4 INCH TOTALS NOT OUT OF
QUESTION NEAR I-95 CORRIDOR.

FLOODING OF SMALL STREAMS IS ALSO A POSSIBILITY...BUT WORST CASE
WOULD BE FOR MINOR FLOODING IF TOTALS EXCEED 3 INCHES.

NOT EXPECTING FLOODING OF LARGER RIVERS. LATEST NERFC GUIDANCE
BRINGS LOWER CT RIVER AT MIDDLE HADDAM TO ACTION STAGE...WHICH IS
PRIMARILY BASED ON SURGE OF 2 FT INTO LOWER CT RIVER. WE MAY ALSO
SEE SIMILAR SURGE ALONG PAWCATUCK RIVER NEAR WESTERLY RI WHICH
COULD BRING RISES SLIGHTLY HIGHER THAN CURRENTLY FORECAST.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY CONTINUES FOR EASTERN MA. COMBINATION OF
WINDS / SEAS / SURGE OF AROUND 1.5 TO 2 FEET DURING THE MIDDAY
HIGH-TIDE YIELDS THE LIKELIHOOD OF OBSERVING MINOR COASTAL
FLOODING AND BEACH EROSION FOR E-FACING SHORELINES WHERE SEAS OF
12 TO 15 FEET ARE POSSIBLE.

AS NOTED IN THE HYDROLOGY PORTION ABOVE...LOCAL STREAMS AND
TRIBUTARIES EMPTYING INTO THE SEA COULD SEE BACK-FILLING ISSUES AS
THE HEAVY RAIN IS ANTICIPATED DURING THE TIME OF HIGH-TIDE. COULD
SEE FLOODING ISSUES EXACERBATED FOR EASTERN MA SHORELINE
COMMUNITIES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002>004.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     CTZ002>004.
MA...FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ005>007-011>024.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MAZ007-014>016-
     019>024.
     COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ007-015-016-019-022-024.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     MAZ005-006-011-012.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ003-004-009-010-026.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     MAZ002-008.
RI...FLOOD WATCH THROUGH LATE TONIGHT FOR RIZ001>008.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR RIZ006>008.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ230>234-251.
     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ235>237.
     STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ250-254>256.

&&

SYNOPSIS...BELK/SIPPRELL
NEAR TERM...BELK/EVT
SHORT TERM...SIPPRELL
LONG TERM...BELK
AVIATION...BELK/SIPPRELL
MARINE...BELK/EVT
HYDROLOGY...STAFF
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Dec 9, 9:55 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EST TUE DEC 9 2014

MAZ002-008-101500-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
955 AM EST TUE DEC 9 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ003-004-009-010-026-101500-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
955 AM EST TUE DEC 9 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005-006-011-012-101500-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
955 AM EST TUE DEC 9 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019-022-024-101500-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-NANTUCKET MA-
955 AM EST TUE DEC 9 2014

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ013-017-018-RIZ001>005-101500-
WESTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
955 AM EST TUE DEC 9 2014

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ014-020-021-023-RIZ006>008-101500-
SOUTHEAST MIDDLESEX MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
955 AM EST TUE DEC 9 2014

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254>256-101500-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
955 AM EST TUE DEC 9 2014

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>234-251-101500-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
MASSACHUSETTS BAY AND IPSWICH BAY-
955 AM EST TUE DEC 9 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235>237-101500-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
955 AM EST TUE DEC 9 2014

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-101500-
BOSTON HARBOR-
955 AM EST TUE DEC 9 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 9, 5:59 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
559 AM EST TUE DEC 9 2014

CTZ002>004-MAZ002>014-026-RIZ001-091400-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...AYER...FOSTER...SMITHFIELD
559 AM EST TUE DEC 9 2014

...ICY SPOTS ON AREA ROADS THIS MORNING...

A VERY SHARP TEMPERATURE GRADIENT WAS ESTABLISHED ACROSS EASTERN
MA AND RHODE ISLAND THIS MORNING. AREAS GENERALLY ALONG AND WEST
OF I-95/ROUTE 128 WERE BELOW FREEZING...WITH TEMPERATURES ABOVE
FREEZING FARTHER SOUTH AND EAST.

LIGHT PRECIPITATION MOVING INTO SOUTHERN NEW ENGLAND EARLY THIS
MORNING HAS TAKEN THE FORM OF FREEZING RAIN OR FREEZING DRIZZLE.
THIS IS MAKING FOR SLIPPERY TRAVEL ON UNTREATED SURFACES
OVERNIGHT...WITH MANY REPORTS OF MOTOR VEHICLE ACCIDENTS.
TRAVELERS ARE STRONGLY URGED TO SLOW DOWN AND EXERCISE CAUTION
THIS MORNING.

REMEMBER...IT ONLY TAKES A ONE DEGREE DROP IN TEMPERATURE TO GO
FROM WET TO ICY. TEMPERATURES ARE EXPECTED TO SLOWLY RISE ABOVE
FREEZING ACROSS ALL OF SOUTHERN NEW ENGLAND BY EARLY AFTERNOON.

BELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northwest Providence

When
December 9, 11:50 AM EST to 2:50 PM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

An eighth of an inch of ice accumulated on exposed surfaces in the western part of Glocester. Numerous accidents were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552857.